| Model Number |
G52359 |
| Medical Device Problem Codes |
Break (1069); Material Rupture (1546)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Insufficient Information (4580)
| Date of Event |
07/16/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported, during an unspecified procedure in a radiology department, an advance 35 lp low profile balloon catheter's balloon "snapped" at six atmospheres.The radiologist was then unable to pull the device back into an unknown sheath.A vascular surgeon finished the procedure in the operating room, and the device was pulled out after the groin was opened.Additional information has been requested.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1: customer name and address = phone: (b)(6) ; postal code: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received 17jul2024, 22jul2024, 23jul2024, 27aug2024, and 09sep2024.The procedure involved a bypass anastomosis in the left groin via contralateral access in the right common femoral artery.The anatomy was stenosed and calcified.The patient had an existing aortic-bifemoral prosthesis, with stenosis of the left distal femoral prosthesis/anastomosis with some linear ¿intramural¿ calcification.Per the physician, mild vascular wall calcification was visible on a recent ct scan, but there was no endoluminal ¿calcareous rock¿, and ¿it¿ was particularly elongated with two curves.A 7-french sheath was placed in the external iliac artery prosthesis.The complaint device was then used for percutaneous transluminal angioplasty within the left common femoral artery/distal anastomoses of the aortic-femoral bypass.Upon the first inflation of the balloon, using another manufacturer's "basic disposable" manometer, it ruptured circumferentially at six atmospheres/bar with ¿gentle¿/slow inflation, and blood was noted in the inflation device.The balloon was not inflated within a stent.Per the reporter, the ruptured balloon was directly deflated and the ¿deflation device¿ showed ambient pressure.Negative pressure was maintained, and the user retracted the balloon catheter back through the sheath; however, it became trapped/stuck at the distal end of the sheath.The user applied additional negative pressure on the catheter hub to deflate the device, but this did not help.Per the reporter, the balloon was slowly pulled back further into the sheath, but ¿with pressure¿.After attempting to remove the balloon catheter through the sheath, the user then attempted to remove the sheath and balloon catheter together by continuously pulling on the balloon catheter; however, the balloon stuck at the tip of the sheath/at the access site and then separated.It is unknown if a counterclockwise rotation of the balloon was conducted during attempted removal.The separated tip of the balloon and balloon catheter remained within the right common femoral artery.The separated fragment was later surgically removed via an incision of the right groin and ¿tea¿.Per the reporter, the balloon fragment was ¿well attached¿, as they had to pull it.
Additional Manufacturer Narrative
Summary of event: as reported, during an unspecified procedure in a radiology department, an advance 35 lp low profile balloon catheter's balloon "snapped" at six atmospheres.The radiologist was then unable to pull the device back into an unknown sheath.A vascular surgeon finished the procedure in the operating room, and the device was pulled out after the groin was opened.Additional information was received 17jul2024, 22jul2024, 23jul2024, 27aug2024, and 09sep2024.The procedure involved a bypass anastomosis in the left groin via contralateral access in the right common femoral artery.The anatomy was stenosed and calcified.The patient had an existing aortic-bifemoral prosthesis, with stenosis of the left distal femoral prosthesis/anastomosis with some linear ¿intramural¿ calcification.Per the physician, mild vascular wall calcification was visible on a recent ct scan, but there was no endoluminal ¿calcareous rock¿, and ¿it¿ was particularly elongated with two curves.A 7-french sheath was placed in the external iliac artery prosthesis.The complaint device was then used for percutaneous transluminal angioplasty within the left common femoral artery/distal anastomoses of the aortic-femoral bypass.Upon the first inflation of the balloon, using another manufacturer's "basic disposable" manometer, it ruptured circumferentially at six atmospheres/bar with ¿gentle¿/slow inflation, and blood was noted in the inflation device.The balloon was not inflated within a stent.Per the reporter, the ruptured balloon was directly deflated and the ¿deflation device¿ showed ambient pressure.Negative pressure was maintained, and the user retracted the balloon catheter back through the sheath; however, it became trapped/stuck at the distal end of the sheath.The user applied additional negative pressure on the catheter hub to deflate the device, but this did not help.Per the reporter, the balloon was slowly pulled back further into the sheath, but ¿with pressure¿.After attempting to remove the balloon catheter through the sheath, the user then attempted to remove the sheath and balloon catheter together by continuously pulling on the balloon catheter; however, the balloon stuck at the tip of the sheath/at the access site and then separated.It is unknown if a counterclockwise rotation of the balloon was conducted during attempted removal.The separated tip of the balloon and balloon catheter remained within the right common femoral artery.The separated fragment was later surgically removed via an incision of the right groin and ¿tea¿.Per the reporter, the balloon fragment was ¿well attached¿, as they had to pull it.Corrected information: h6 (annex g).Investigation evaluation: reviews of the complaint history, device history record (dhr), drawing, instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection and dimensional verification of the complaint device was also conducted.The complaint device was returned to cook for investigation.The shaft was separated 75.5-centimeters from the distal end.The separated portion was stretched, measuring approximately 6.6-centimeters in length.The distal tip was intact.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformance's on the final or sub-assembly lots.A review of complaint history found no additional relevant complaints for this lot number.The product ifu states ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and procedural issues contributed to this event.The balloon was inflated within the left common femoral artery distal prosthesis/anastomosis, which per the reporter, was stenosed and calcified.The ifu instructs the user to remove the balloon catheter and sheath as a unit if rupture occurs.In this case, after the balloon ruptured, the user initially attempted to remove the balloon catheter through the sheath; however, the device became stuck at the tip of the sheath.Despite the balloon/catheter getting stuck at the end of the sheath, the user continued to pull the balloon catheter ¿with pressure¿.The user then decided to remove the balloon catheter and sheath together; however, the balloon stuck at the tip of the sheath/at the access site and subsequently separated.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.